North Dakota, 2022

Drought in North Dakota, April 1 to 30, 2022

April 1 to 30, 2022 · NWS BIS · 5 events in 5 counties and zones

The ongoing drought, though much improved due to significant snow, continued through the month of April in Divide, Burke, Williams, McKenzie and Golden Valley counties. S.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The ongoing drought, though much improved due to significant snow, continued through the month of April in Divide, Burke, Williams, McKenzie and Golden Valley counties. Refer to the U.S. Drought Monitor for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 31, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 31, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1230 AM CDT Fri Apr 1 2022

.UPDATE...
Issued at 1222 AM CDT Fri Apr 1 2022

Decent returns are featured on the Bowman radar, however, they
remain south of the ND/SD border. Radar trends and model guidance
suggest that they will remain south of the forecast area. The few
returns that are on the ND side are in an area where ceilings
remain at around 10 kft, so it's unlikely anything beyond perhaps
an occasional sprinkle is reaching the ground. No major updates
have been made to the forecast at this time.

UPDATE Issued at 841 PM CDT Thu Mar 31 2022

Weak frontal boundary continues passing across the state creating
a wind shift from the southeast to the northwest. Overall, the
forecast remains on track.

UPDATE Issued at 638 PM CDT Thu Mar 31 2022

A mix of mid and high clouds are funneling into the western half
of the forecast area behind the passing weak cold frontal
boundary. No major updates at this time.

&&

.SHORT TERM...(This evening through Friday)
Issued at 136 PM CDT Thu Mar 31 2022

Currently, a weak cold front extending south from a surface low
over eastern Saskatchewan has moved into western North Dakota.
Winds have shifted northwest over far western ND with wind gusts
to around 30 mph. East of the front, winds were southerly over the
Highway 83 corridor, with decreasing northeast winds over the
Turtle Mountains into the James River Valley. Skies were sunny
across the forecast area, except for some high clouds trying to
make their way into the west.

Tonight, the cold front is expected to move through all but the
far southeast portion of the forecast area as the attendant upper
low moves into western Manitoba. With the increase in moisture
and thus mid and high clouds, with winds not completely dropping
off, we should see temperatures not as cold as this morning. Most
should remain in the 20s.

Friday as the surface cold front exits the forecast area and the
upper low scoots across manitoba, a cyclonic upper level flow
spreads across the forecast area, with another shortwave dropping
south into eastern MT and western ND, as it drops into the base
of the upper trough Friday afternoon. This should allow for steep
lapse rates to develop over the forecast area, and with the
increasing moisture, there will be support for afternoon and
evening showers, with western and southern portions of the
forecast area favored for shower activity. Expect little in the
way of precipitation with the shower activity. Based on forecast
sounding, it would be more probable to get a locally strong wind
gust with any shower activity as stronger winds aloft may work
their way down to the surface. The shower activity will wane as we
get into mid to late evening, but if it would hang on we could
possibly see a mix of rain/snow showers.

.LONG TERM...(Friday night through Thursday)
Issued at 136 PM CDT Thu Mar 31 2022

The extended forecast is highlighted by a couple of waves moving
through the region, Sunday and Tuesday-Wednesday.

Throughout the extended period temperatures remain fairly uniform in
the 40s and 50s. There may be a day or so when southwest bumps up
into the lower 60s and maybe the Turtle Mountains area doesn't quite
reach 40, but in general, 40s north and east to 40 south and west.

The first wave moves through the area on Sunday and in general the
deterministic guidance is in line, except for the GFS which depicts
a deeper and more northward placement of the upper level trough as
it moves into the northern Plains from the west. With the system
still over the Pacific, not too ambitious to stray from our given
NBM guidance given the envelope of solutions for both
precipitation and temperatures.

The next wave moves onto the Pacific Northwest/British Columbia
coast on Monday and then slides southeast into the Northern Plains
area by Tuesday and then deepens and sinks slowly south Wednesday
and then exits the region by Thursday. This definitely looks to be a
stronger system but there also looks to be some split flow
characteristics in play and are looking at the end of the period, so
see no reason to stray here either. Our given guidance brings chance
pops to most of the forecast area by late Monday night, with likely
pops already showing up Tuesday along and east of the Highway 83
corridor, with pops lingering into Thursday morning. Qpf amounts are
light, and precipitation type looks to be a mix of daytime rain and
nighttime snow. Certainly something to keep an eye on, but not
getting too excited this far out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1222 AM CDT Fri Apr 1 2022

VFR ceilings and visibilities are expected through the forecast
period. Scattered showers are possible this afternoon mainly in
portions of western and southern North Dakota. Brief reductions in
visibility or ceilings are possible with any showers that may
occur (KDIK would be the most likely affected TAF site).
Relatively calm winds will become breezy this afternoon out a
westerly to northwesterly direction.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Telken
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...Telken
Hazardous weather outlook, Mar 31, 10:37 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1137 PM CDT Thu Mar 31 2022

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020445-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1137 PM CDT Thu Mar 31 2022 /1037 PM MDT Thu Mar 31 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Divide

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Divide forecast zone
Reported by
Drought Monitor
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Burke

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Burke forecast zone
Reported by
Drought Monitor
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Williams

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Williams forecast zone
Reported by
Drought Monitor
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Drought, McKenzie

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012078, 1012079, 1012081, 1012082, 1012083.